Alert archive / Massachusetts / Small Craft Advisories in 2020

Small Craft Advisory 98, NWS Boston/Norton, MA

August 21, 2020

NWS Boston/Norton, MA issued this small craft advisory at Aug 21, 2020, 3:29 AM EDT. It took effect at Aug 21, 2020, 2:00 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2020, 3:29 AM EDT (07:29 UTC)
In effect from
Aug 21, 2020, 2:00 PM EDT
Expired
Aug 21, 2020, 7:41 PM EDT
In force
6 hr
Issued by
NWS Boston/Norton, MA

The text

As transmitted.

938 
WHUS71 KBOX 210729
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
329 AM EDT Fri Aug 21 2020

ANZ231>234-254-211530-
/O.NEW.KBOX.SC.Y.0098.200821T1800Z-200822T0000Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
329 AM EDT Fri Aug 21 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO
8 PM EDT THIS EVENING...

* WHAT...Southwest winds around 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet expected.

* WHERE...Cape Cod Bay, Nantucket Sound, Vineyard Sound, 
  Buzzards Bay and Coastal waters from Provincetown MA to 
  Chatham MA to Nantucket MA out 20 nm.

* WHEN...From 2 PM this afternoon to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
4 follow-up statements
051 
WHUS71 KBOX 211053
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
653 AM EDT Fri Aug 21 2020

ANZ231>234-254-211900-
/O.CON.KBOX.SC.Y.0098.200821T1800Z-200822T0000Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
653 AM EDT Fri Aug 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 8 PM EDT THIS EVENING...

* WHAT...Southwest winds around 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet expected.

* WHERE...Nantucket Sound, Vineyard Sound, Cape Cod Bay, Coastal 
  waters from Provincetown MA to Chatham MA to Nantucket MA out 
  20 nm and Buzzards Bay.

* WHEN...From 2 PM this afternoon to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

BL
441 
WHUS71 KBOX 211410
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
1010 AM EDT Fri Aug 21 2020

ANZ231>234-254-212215-
/O.CON.KBOX.SC.Y.0098.200821T1800Z-200822T0000Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
1010 AM EDT Fri Aug 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 2 PM THIS
AFTERNOON TO 8 PM EDT THIS EVENING...

* WHAT...Southwest winds around 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet expected.

* WHERE...Nantucket Sound, Vineyard Sound, Cape Cod Bay, Coastal 
  waters from Provincetown MA to Chatham MA to Nantucket MA out 
  20 nm and Buzzards Bay.

* WHEN...From 2 PM this afternoon to 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
136 
WHUS71 KBOX 212016
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
416 PM EDT Fri Aug 21 2020

ANZ231>234-254-220000-
/O.CON.KBOX.SC.Y.0098.000000T0000Z-200822T0000Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
416 PM EDT Fri Aug 21 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Southwest winds 10 to 15 kt with gusts up to 25 kt and 
  seas 2 to 4 feet.

* WHERE...Nantucket Sound, Vineyard Sound, Cape Cod Bay, Coastal 
  waters from Provincetown MA to Chatham MA to Nantucket MA out 
  20 nm and Buzzards Bay.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
406 
WHUS71 KBOX 212341
MWWBOX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Boston/Norton MA
741 PM EDT Fri Aug 21 2020

ANZ231>234-254-220045-
/O.CAN.KBOX.SC.Y.0098.000000T0000Z-200822T0000Z/
Cape Cod Bay-Nantucket Sound-Vineyard Sound-Buzzards Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
741 PM EDT Fri Aug 21 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have diminished below small craft advisory thresholds.
Therefore, the small craft advisory has been cancelled.

$$

Frank

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Aug 21, 1:39 AM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 21, 1:39 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
139 AM EDT Fri Aug 21 2020

.SYNOPSIS...
High pressure moves south of New England Friday resulting in warmer
weather Friday thru the weekend and into the middle of next week.
Humidity levels will be on the rise this weekend as well. While
Saturday features dry weather, the best chance for rains is on
Sunday into Monday, though neither day looks to be a washout.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
950 PM update...

High pres south of New Eng will remain in control tonight.
Mainly clear skies and light winds will result in another cool
night with lows in the 50s regionwide, except low 60s BOS/PVD
and outer Cape/ACK. Some upper 40s possible northwest MA.
Patchy radiation fog may develop in some of the normally prone
locations.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
350 PM Update...

Friday...

Confluent flow continues across the region so another dry day.
However with surface high shifting offshore, winds become SW and
begin to advect warmer temps aloft across the area. For example,
850 mb temps today were around +12C but warming Fri aftn to
about +16C. Model soundings indicate blyr mixing to about 800
mb, so these temps aloft will support highs of 85-90 Friday
afternoon, cooler south coast of MA/RI due to SW winds. Dew pts
creep up a bit, low 60s across CT/RI/southeast MA but in the
50s across northern MA. Thus overall still very comfortable
humidity and a gusty SW wind 10-15G25 mph will help take the
edge off the warmer temps. Strongest winds over southeast MA
including Cape Cod and the Islands.

Mostly sunny conditions tomorrow. Weak short wave trough moves
across northern New England. Low prob a stray shower/T-storm
spills into northern MA 5-8 pm. However most towns remain dry.

Friday night...

Quiet and pleasant weather with dry NW flow aloft. Not as cool
as previous nights with min temps 60-65. Dew pts in the same
range so definitely tolerable for late Aug.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
350 PM Update...

Highlights...

* Turning very warm with continued dry weather into Sat.

* More unsettled Sunday and Mon with scattered t-storms. Not as warm
  as Sat but more humid.

* Summerlike pattern for midweek with above-normal temps and daily
  shower-storm chances.

Details...

Saturday:

In mid-levels, confluent flow regime over Southern New England
between northern stream troughing over northern New England and a
deamplifying closed upper low over the mid-Mississippi and lower-
Tennessee Valley weakens later Sat. Sat again looks to feature warm
and dry weather with still fairly tolerable humidity levels
(dewpoints upper 50s to mid 60s). Nonetheless still fairly toasty
with highs in the interior in the mid 80s to lower 90s.

Sunday looks fairly unsettled as the deamplifying trough moves up
from the western slopes of the central Appalachians NE into Long
Island on into Southern New England. Somewhat better vertical
moisture profiles and weaker large-scale ascent tied to the
approaching trough should foster scattered showers and
thunderstorms. Instability profiles vary from the higher NAM (about
2000-2500 J/kg for 100-mb mixed parcel CAPE) to the more tempered
GFS (about 1000 J/kg). Weak wind shear values support pulse storms,
and a few could become strong if the NAM's instability profile
verifies but think the NAM is overdone (e.g. lack of lower-dewpoint
mixing resulting in higher CAPE values). Something to monitor in the
coming days - but not everyone will end up seeing t-storms. On
Monday, a weak sfc trough/cool front may also result in scattered
showers/storms but progged pre-frontal instability on Monday looks
less than on Sunday. Given more cloudiness, highs each day should be
a little cooler than compared to Sunday (mainly mid-upper 80s) but
will be more humid/muggy; lows in the 60s.

Model solution spread then becomes quite large moving into the
midweek portion of the forecast. The mid-level height pattern
flattens toward zonal flow across most of CONUS, with a seasonably
strong height gradient/active storm track along the U.S./Canada
border and adjacent northern tier of states. Specific to PoPs/Wx,
will have to monitor developments upstream as there should be one or
multiple rounds of convective activity across the Upper
Midwest/northern tier of states. Will continue to advertise daily
lower chances for shower/storms following NBM until there's greater
congruence on smaller-scale details. There's also some question as
to how warm temperatures may get. The ECMWF offers significant heat
heading our way into Wednesday and Thursday (low-20s Celsius 850 mb
air), while the GFS keeps Tuesday and Wednesday on the cooler side
before bringing the heat back in for Thursday. All alone is the
Canadian GEM, which frankly looks like a taste of Fall with single-
digit to low teens 850 mb temps and northerly flow associated with a
strong upper trough. Will side temps toward the warmer side of
climatology but these too will need to be better refined. Finally,
also have to keep tabs on an active Atlantic tropics/Gulf of Mexico.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 12z...
VFR, but patchy fog possible in a few locations.

Today...High confidence.
VFR. SW winds 10-15 kt with gusts 20-25 kt developing over Cape
Cod in the afternoon.

Tonight...High confidence.
VFR. Diminishing winds. Low risk for isolated t-storm across
northern MA early evening.

Saturday...High confidence.
Mainly VFR. A few showers or t-storm may develop across eastern
MA during the afternoon.

KBOS Terminal...High confidence in TAF.

KBDL Terminal...High confidence in TAF.

Outlook /Saturday Night through Tuesday/...

Saturday Night: VFR.

Sunday: Mainly VFR, with areas MVFR possible. Chance SHRA,
chance TSRA.

Sunday Night: VFR. Slight chance SHRA, isolated TSRA.

Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA, isolated TSRA.

Monday Night: Mainly VFR, with local MVFR possible.

Tuesday: Mainly VFR, with areas MVFR possible. Chance SHRA,
chance TSRA.

&&

.MARINE...
350 pm Update...

High pres will bring tranquil boating conditions through tonight
with light winds and seas. Increasing SW winds Fri with gusts to 20-
25 kt developing in the afternoon over nearshore south coastal
waters. May need a SCA near shore Fri afternoon and evening
across southeast MA waters. Dry weather and good vsby. Only a
very low risk of an isolated shower/T-storm across northern MA
waters late Fri aftn-early evening.

Outlook /Saturday Night through Tuesday/...

Saturday through Saturday Night: Winds less than 25 kt.

Sunday: Winds less than 25 kt. Slight chance of rain showers,
slight chance of thunderstorms.

Sunday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Monday: Winds less than 25 kt. Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Seas locally approaching 5 ft.
Slight chance of rain showers, slight chance of thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/Loconto
NEAR TERM...KJC
SHORT TERM...Nocera
LONG TERM...Loconto
AVIATION...KJC/Loconto
MARINE...Nocera/Loconto
Hazardous weather outlook, Aug 20, 4:22 PM EDT, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
422 PM EDT Thu Aug 20 2020

CTZ002>004-MAZ002>024-026-RIZ001>008-212030-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
422 PM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-212030-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
422 PM EDT Thu Aug 20 2020

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

Nearby

Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.